Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On rationally convex hulls


Author: Richard F. Basener
Journal: Trans. Amer. Math. Soc. 182 (1973), 353-381
MSC: Primary 32E20; Secondary 32E30, 46J10
DOI: https://doi.org/10.1090/S0002-9947-1973-0379899-1
MathSciNet review: 0379899
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a compact set $ X \subseteq {{\mathbf{C}}^n}$, let $ {h_r}(X)$ denote the rationally convex hull of X; let $ {\mathbf{\Delta }}$ denote the closed unit disk in C; and, following Wermer, for a compact set S such that $ \partial {\mathbf{\Delta }} \subseteq S \subseteq {\mathbf{\Delta }}$ let $ {X_S} = S \times S \cap \partial {{\mathbf{\Delta }}^2}$. It is shown that

$\displaystyle {h_r}({X_S}) = \{ (z,w) \in S \times S\vert{u_S}{(z)^ + }{u_S}(w) \leq 1\} $

where $ {u_S}$ is a function on S which, in the case when S is smoothly bounded, is specified by requiring $ {u_S}{\vert _{\partial {\mathbf{\Delta }}}} = 0,{u_S}{\vert _{\partial S\backslash \partial {\mathbf{\Delta }}}} = 1$ and $ {u_S}{\vert _{\operatorname{int} S}}$ harmonic. In particular this provides a precise description of $ {h_r}(X)$ for certain sets $ X \subseteq {{\mathbf{C}}^2}$ with the property that $ {h_r}(X) \ne X$, but $ {h_r}(X)$ does not contain analytic structure (as Wermer demonstrated, there are S for which $ X = {X_S}$ has these properties). Furthermore, it follows that whenever $ {h_r}({X_S}) \ne {X_S}$ then there is a Gleason part of $ {h_r}({X_S})$ for the algebra $ R({X_S})$ with positive four-dimensional measure. In fact, the Gleason part of any point $ (z,w) \in {h_r}({X_S}) \cap \operatorname{int} {{\mathbf{\Delta }}^2}$ such that $ {u_S}(z) + {u_S}(w) < 1$ has positive four-dimensional measure.

A similar idea is then used to construct a compact rationally convex set $ Y \subseteq {{\mathbf{C}}^2}$ such that each point of Y is a peak point for $ R(Y)$ even though $ R(Y) \ne C(Y)$; namely, $ Y = {\tilde X_T} = \{ (z,w) \in {{\mathbf{C}}^2}\vert z \in T,\vert w\vert = \sqrt {1 - \vert z{\vert^2}} \} $ where T is any compact subset of $ \operatorname{int} {\mathbf{\Delta }}$ having the property that $ R(T) \ne C(T)$ even though there are no nontrivial Jensen measures for $ R(T)$. This example is more concrete than the original example of such a uniform algebra which was discovered by Cole. It is possible to show, for instance, that $ R({\tilde X_T})$ is not even in general locally dense in $ C({\tilde X_T})$, a possibility which had been suggested by Stuart Sidney.

Finally, smooth examples (3-spheres in $ {{\mathbf{C}}^6}$) with the same pathological properties are obtained from $ {X_S}$ and $ {\tilde X_T}$.


References [Enhancements On Off] (What's this?)

  • [1] J. Wermer, Polynomial approximation on an arc in $ {{\mathbf{C}}^3}$, Ann. of Math. (2) 62 (1955), 269-270. MR 17, 255. MR 0072260 (17:255h)
  • [2] W. Rudin, Subalgebras of spaces of continuous functions, Proc. Amer. Math. Soc. 7 (1956), 825-830. MR 18, 587. MR 0082650 (18:587a)
  • [3] T. Gamelin, Uniform algebras, Prentice-Hall, Englewood Cliffs, N. J., 1969. MR 0410387 (53:14137)
  • [4] K. de Leeuw, A type of convexity in the space of n complex variables, Trans. Amer. Math. Soc. 83 (1956), 193-204. MR 18, 294. MR 0080751 (18:294b)
  • [5] -, Functions on circular subsets of the space of n complex variables, Duke Math. J. 24 (1957), 415-431. MR 20 #1235. MR 0094723 (20:1235)
  • [6] H. Rossi, The local maximum modulus principle, Ann. of Math. (2) 72 (1960), 1-11. MR 22 #8317. MR 0117539 (22:8317)
  • [7] J. Wermer, On an example of Stolzenberg, Sympos. Several Complex Variables (Park City, Utah, 1970), Lecture Notes in Math., no. 184, Springer-Verlag, Berlin and New York, 1971, pp. 79-84. MR 0298428 (45:7480)
  • [8] G. Stolzenberg, A hull with no analytic structure, J. Math. Mech. 12 (1963), 103-111. MR 26 #627. MR 0143061 (26:627)
  • [9] A Browder, Introduction to function algebras, Benjamin, New York, 1969. MR 39 #7431. MR 0246125 (39:7431)
  • [10] B. J. Cole, One-point parts and the peak point conjecture, Ph.D. Dissertation, Yale University, New Haven, Conn., 1968.
  • [11] R. McKissick, A non-trivial normal sup norm algebra, Bull. Amer. Math. Soc. 69 (1963), 391-395. MR 26 #4166. MR 0146646 (26:4166)
  • [12] A Huber, Über Potentiale, welche auf vorgegebenen Mengen verschwinden, Comment. Math. Helv. 43 (1968), 41-50. MR 37 #450. MR 0224851 (37:450)
  • [13] A Browder, Point derivations on function algebras, J. Functional Analysis 1 (1967), 22-27. MR 35 #2144. MR 0211262 (35:2144)
  • [14] M. S. Mel'nikov, On the structure of Gleason parts of the algebra $ R(E)$, Funkcional. Anal. i Priložen. 1 (1967), 97-100. (Russian) MR 35 #740. MR 0209844 (35:740)
  • [15] W. Fleming, Functions of several variables, Addison-Wesley, Reading, Mass., 1965. MR 30 #4875. MR 0174675 (30:4875)
  • [16] M. Freeman, Some conditions on uniform approximation on a manifold, Function Algebras, Proc. Internat. Sympos. on Function Algebras (Tulane University, 1965), Scott, Foresman, Chicago, Ill., 1965, pp. 42-60. MR 33 #1758. MR 0193538 (33:1758)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 32E20, 32E30, 46J10

Retrieve articles in all journals with MSC: 32E20, 32E30, 46J10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0379899-1
Keywords: Rationally convex hull, analytic structure, peak point
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society